Aa
A
A
A
Close
Thyroid Disorders Community
26k Members
Avatar universal

Could it be levothyroxine

Ok I have been on levothyroxine for about 2 months now. I went off for six weeks and then back on now for two months per my doc. I started on 50 mcg, decreased to 25 mcg because it was to much.  Every time I took it i felt like someone was putting a rock around my neck and I couldn't pick my head up. I just increased to 50 again and here comes the depression again. I am on 15 mcg of cytomel also. Here is my question, do indeed to increase cytomel with levo increase? Also should I try a different brand or will I feel like this with all thyroid meds. Is it normal to feel depressed with increases?  My t4 is very low. At the bottom range. Just wondering if all this is normal?
6 Responses
Avatar universal
I don't think it is the medication that is causing your symptoms,I just don't think you are getting enough, maybe your doc thinks because your "Just" in range that your getting enough, plus stopping your meds for 6 weeks don't seem to be to bright either, now its like your starting all over, if you are taking Cytomel, where is your Free T3 at? Usual, you would decrease the T4 Levo and increase the T3, but in your case you should up the T4 (Levo) or just get off the Levo and try Synthroid, every one seems to react different to T4 meds. I was on Levo for 6 months and my levels never budged, when I switched to Synthroid my TSH dropped from 12.5 to 6.0 the first two months. If you could post both Free's and the ranges we could compare percentages and see if you have a conversion issue also. Best Regards FTB4
Avatar universal
The reason I stopped was because my doc said my labs were good but I literally kept crying every day. When I stopped my levo, the crying spells stopped. I was not put on thyroid meds because I went to the doc for hypo issues. My doc said I was fine and I choose to go see an endo on my own after being diagnoses with hashimotos. When he checked my t4 and TSH levels, he called and left me a message on my cell phone saying "I think this thing might be failing, ill start you on 50 mcg of levo". He sent a script to the pharm, and I was on meds for three months and didn't know I needed to be checked again.  I had no idea what this disease was, what the meds were for, or even what a TSH was. That's why I stopped. I needed to know if I even needed meds and why. Imagine going to the doc for a sinus infection and someone says hey I think your thyroid might be dying, here are some meds and good luck. No explanation or nothing. Then you take the meds and you cry every day oh and itch and you don't know why.  I think the first thing you might do is stop what ever meds you are taking, right? That seems like the smartest thing to do. Just to see if medication is even needed.

Anywho, now I can't seem to understand why this medication makes me feel soooooo low and down.  I posted my labs on here before. I just feel like levo might be the culprit, but synthroid keeps giving me anxiety. Maybe it's not the meds at all. How are you supposed to know when you were diagnosed on a whim and first told you didn't need any treatment, then told I think this thing might be failing. I'm still trying to understand all of this.
Avatar universal
This is a post i posted previously with my labs:

I posted last month on my labs being completely out of range. Now my tsh is a little higher and my f4 is a little higher but my t3 is lower. Would it be best to wait and see if my levels change when I go up on my meds?  I'm currently on 88 mcg of levothyroxine. Or should I ask for t3 medication now?  Here are my labs:

This was when I was on no medication 10/08/2012
Free 3 2.42 (2.50-3.90)
Free 4. .58  (.61-1.60)
TSH 4.60. (.49-4.67)

Current labs on 88 mcg of levothyroxine
Free3 2.10
Free4 .91
TSH 1.81

I don't have the reference range as I received my labs over the phone. I will be going up to 100mcg. Should I wait to see if my free3 goes up on 100?  I feel very down, hungry, and depressed. Any help will do. My doctors are not treating me just giving me meds based off of what I am telling them. My doc said my labs are normal but my free3 is just a little low. It's lower than when I started.
649848 tn?1534637300
COMMUNITY LEADER
How long ago were those last labs done?  If you're using the same lab each time, we can use the ranges for the first set of labs, but ranges do vary from lab to lab, so if it's not the same lab, the ranges might be different.  

Using the same range for both sets, your levels are still very low.  Going off the med certainly didn't help any, and 2 months isn't necessarily enough time to get levels up.  

"My doc said my labs are normal but my free3 is just a little low."  Your labs are not "normal".  Yes, FT4 is "in range", but it's way too low and your FT3 is actually below range........... I don't see how he could consider that "normal".

You might want to think about switching to a brand name levo, such as synthroid, Levoxyl or Tirosint for the T4 med.  

"Or should I ask for t3 medication now?"  You said in your original post that you are on 15 mcg cytomel ("I am on 15 mcg of cytomel also.")  - now you're wondering if you should ask for T3.  That's confusing, because cytomel IS T3.   Please clarify whether or not, you are on 15 mcg cytomel, at this time, and how long you've been on it.  That's a pretty hefty dose.
Avatar universal
Sorry, that last post was just to copy my labs because I didn't have them with me. I'm on cytomel 15 mcg. My biggest concern is why do I feel so depressed and heavy headed with levo increases and is this normal? I tried synthroid and got panic attacks. I will be trying levoxyl on Sunday. I never start new meds on the weekends. I'm trying to find the right meds. Also with increases should I increase cytomel? Just still trying to understand.
Thanks
649848 tn?1534637300
COMMUNITY LEADER
Some people can take Levoxyl when they can't take others, but if that doesn't work, you might try Tirosint, which is, relatively new on the market.  It's a gel cap and has no fillers/binders, so is virtually hypoallergenic.  Being a gel cap, it dissolves more fully than pills and is usually better absorbed.  Because of the better absorption, some people find that they have to start Tirosint at a lower dosage.

No, you should not raise your T3 dose, every time you raise your T4 dose. You should NEVER make more than one change at a time, because if you do, you have no idea which change caused which reaction, whether it be good or bad.

While cytomel is considered to be "fast acting" and doesn't stay in your system very long, for some of us, it does take a while for it to actually raise our FT3 levels and make much difference in how we feel.  It took over a year for me.

Are you taking your entire dose of cytomel at one time or are you splitting it into multiple doses throughout the day?  Most of us on a T3 med, find that splitting the dose works much better, because we don't have the rise and fall of FT3 levels. Whereas taking it all at once, will raise your levels, then when it wears off, you crash.

Free T4 is considered a "storage hormone" and must be converted to Free T3, which is the hormone actually used by the individual cells. Your level of FT4, is not high enough, right now, so there's very little to convert.  

Rule of thumb is to get FT4 at/near mid range and FT3 in the upper 1/3 of the range.  
Have an Answer?
Top Thyroid Answerers
649848 tn?1534637300
FL
Avatar universal
MI
1756321 tn?1547098925
Queensland, Australia
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
We tapped the CDC for information on what you need to know about radiation exposure
Endocrinologist Mark Lupo, MD, answers 10 questions about thyroid disorders and how to treat them
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.
These common ADD/ADHD myths could already be hurting your child
This article will tell you more about strength training at home, giving you some options that require little to no equipment.